Stochastic Dominance under Independent Noise
Luciano Pomatto,
Philipp Strack and
Omer Tamuz
Journal of Political Economy, 2020, vol. 128, issue 5, 1877 - 1900
Abstract:
Stochastic dominance is a crucial tool for the analysis of choice under risk. It is typically analyzed as a property of two gambles that are taken in isolation. We study how additional independent sources of risk (e.g., uninsurable labor risk, house price risk) can affect the ordering of gambles. We show that, perhaps surprisingly, background risk can be strong enough to render lotteries that are ranked by their expectation ranked in terms of first-order stochastic dominance. We extend our results to second-order stochastic dominance and show how they lead to a novel and elementary axiomatization of mean-variance preferences.
Date: 2020
References: Add references at CitEc
Citations: View citations in EconPapers (7)
Downloads: (external link)
http://dx.doi.org/10.1086/705555 (application/pdf)
http://dx.doi.org/10.1086/705555 (text/html)
Access to the online full text or PDF requires a subscription.
Related works:
Working Paper: Stochastic Dominance Under Independent Noise (2019) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:ucp:jpolec:doi:10.1086/705555
Access Statistics for this article
More articles in Journal of Political Economy from University of Chicago Press
Bibliographic data for series maintained by Journals Division ().